Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 9, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Mar 14, 2018, 3:06 AM CDT for Nuckolls County, Thayer County, Webster County, Nebraska; 6 counties in Kansas. It took effect at Mar 14, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2018, 3:06 AM CDT (08:06 UTC)
- In effect from
- Mar 14, 2018, 1:00 PM CDT
- Expired
- Mar 14, 2018, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Nuckolls County, NE, Thayer County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 61 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2712 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985 WWUS83 KGID 140806 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 306 AM CDT Wed Mar 14 2018 ...Critical Fire Weather Conditions Likely This Afternoon in Portions of North Central Kansas... KSZ007-017>019-141700- /O.NEW.KGID.FW.W.0009.180314T1800Z-180315T0000Z/ Jewell-Rooks-Osborne-Mitchell- 306 AM CDT Wed Mar 14 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 007, 017, 018 AND 019... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 007 Jewell, Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. * WINDS...From the south-southwest, sustained around 20 MPH and gusting to around 25 MPH. * TIMING...From 1 PM to 7 PM. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fires that develop will spread quickly and be difficult to control, exhibiting extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Pfannkuch
2 follow-up statements
553 WWUS83 KGID 141704 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1204 PM CDT Wed Mar 14 2018 ...Critical Fire Weather Conditions Likely This Afternoon in Portions of North Central Kansas and South Central Nebraska... KSZ005-006-NEZ085>087-150000- /O.EXA.KGID.FW.W.0009.180314T1800Z-180315T0000Z/ Phillips-Smith-Webster-Nuckolls-Thayer- 1204 PM CDT Wed Mar 14 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 085, 086 AND 087... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 006 Smith. In Nebraska, Fire Weather Zone 085 Webster, Fire Weather Zone 086 Nuckolls and Fire Weather Zone 087 Thayer. * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. * TIMING...From 1 PM to 7 PM. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fires that develop will spread quickly and be difficult to control, exhibiting extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ007-017>019-150000- /O.CON.KGID.FW.W.0009.180314T1800Z-180315T0000Z/ Jewell-Rooks-Osborne-Mitchell- 1204 PM CDT Wed Mar 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 007, 017, 018 AND 019... * AFFECTED AREA...In Kansas, Fire Weather Zone 007 Jewell, Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * TIMING...From 1 PM to 7 PM. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fires that develop will spread quickly and be difficult to control, exhibiting extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
557 WWUS83 KGID 150000 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 700 PM CDT Wed Mar 14 2018 KSZ005>007-017>019-NEZ085>087-150100- /O.EXP.KGID.FW.W.0009.000000T0000Z-180315T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Webster-Nuckolls- Thayer- 700 PM CDT Wed Mar 14 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019, 085, 086 AND 087... Southwesterly winds have decreased and the extreme fire conditions have decreased. $$ Billings Wright
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 14, 1:24 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 14, 1:24 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Hastings NE 124 AM CDT Wed Mar 14 2018 .SHORT TERM...(This evening through Wednesday) Issued at 324 PM CDT Tue Mar 13 2018 Hazardous Weather Potential: None. Aloft: Highly-amplified cyclonic NW flow was over the Plns with a minor trof extending from MO-NE-WY. This trof was associated with the core of chilly air over the rgn. As it moves thru this eve... that will signal the departure of the cool air. NW flow will remain thru tomorrow as the Wrn ridge conts E in response to height falls over the Wrn USA. Surface: Strong high pres was over SD and encompassed the Plns. This high will cont sliding SSE tonight and settle over the Gulf Coast tomorrow. Meanwhile...a Canadian cool front will rapidly drop into the Nrn Plns tonight...but is not fcst to move thru until Wed eve. Rest of this afternoon: Sunny with near normal chill and light winds. Tonight: M/clear. Just a bit of cirrostratus drifting thru mainly E of Hwy 281. Lows will be near normal (20s with mid 20s in the Tri-Cities). Wed: The warmest day of the week for S-cntrl Neb. For N-cntrl KS that will be Thu. Sunny and much warmer (add nearly 20F to today). SW winds will increase...especially over Rooks/Osborne/Mitchell counties. It will be very close...but don't think those areas will reach Red Flag conds. Winds are the shaky variable...even from the GFS that does best with mixing heights. .LONG TERM...(Wednesday night through Tuesday) Issued at 324 PM CDT Tue Mar 13 2018 Hazardous Weather Potential: - Near critical fire wx conds Wed afternoon over N-cntrl KS - A few tstms could occur from Hwy 136 south Thu night - Wintry mix Thu night-Fri night over various parts of the CWA - A light glaze and accumulating snow possible Thu night-Fri Aloft: The GFS and its ensemble have finally come into the EC/GEM camp for Thu night into Fri...increasing fcst confidence. The Wrn ridge will cross the CWA Thu with a potent shortwave trof developing over the Desert SW...from within the longwave trof along the W coast. A mid-lvl low will form over CO by 12Z/Fri and head E across KS thru Fri night. A shortwave ridge will follow Sat then back to SW flow Sun as the next trof heads E. Another mid- lvl low is fcst to form and cross the rgn Sun night...but where is the main question. Right now the last 2 EC/GEM/GFS runs are anywhere from SD to KS. This will need to be sorted out before we can have confidence in the sensible wx. Surface: The cool front will move thru Wed night and stall W-E across cntrl KS Thu while cyclogenesis occurs over Ern CO. This low will gradually weaken as it heads E along the front Fri-Fri night. Chilly high pres will build in Sat. Lee cyclogenesis will occur Sat night and this low will probably head E across KS as well. The 00Z/12Z GEM are much deeper with this low...but that is a known bias. Wind: it will become windy N of the warm front Thu-Fri. E winds will crank at 20-30 mph with gusts of 35-40. Temps: A drastic gradient will exist from N-S Thu-Fri and Fri has trended much colder over S-cntrl Neb. Near normal Sat-Sun. Currently our fcst is indicating near normal will cont into next week...but am not buying it. Would expect Mon-Tue to trend cooler. Precip: The last 2 runs of all models are outputting some good/ much-needed QPF over S-cntrl Neb Thu night-Fri with .50-1" and there is good agreement from the 00Z EC ensemble mean. It's looking like a NW-SE axis with highest amts N of a line from LXN- EAR-HSI-HJH. EC ensemble probs for at least .50" N of that line are 60%. Ptype: we will be dealing with precip type issues as colder air advects into this system from the N. The advanced automated algorithm we run for ptypes has put frzg rain in the fcst N of Hwy 92...but am very skeptical of models and algorithms indicating frzg rain when temps are not sub-frzg before the rain begins. Am more concerned that we could see svrl inches of heavy wet snow N of Hwy 92 instead. Suggest everyone cont to closely monitor fcsts as we hone in on what will eventually occur. Both this sys and the next one slated for Sun night into Mon could have a wintry component. Thunder: we cont to see thunder potential over the SE 1/3 of the CWA Thu night per K-index near 30 and Showalter Index -1. MUCAPE will be 200-400 J/kg. Big picture on temps: it is not looking like any sustained warm wx will occur the rest of the month. In the past when the NAO has crashed in March...the month has not been very warm. That doesn't preclude a warm day here and there...but warmth probably won't prevail. The EPO is fcst to remain negative thru 3/27 and the PNA pattern is fcst to turn negative this Sat and remain so thru 3/27. Both of these are cool/chilly patterns. Fcst temp anomalies from ensembles and the CFSv2 support this idea. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday) Issued at 124 AM CDT Wed Mar 14 2018 Confidence remains VERY high in VFR ceiling/visibility, with essentially no cloud cover whatsoever. That leaves winds as the main concern, and although not as downright-light as the past 24 hours, they should still not be a big issue. The majority of the time, sustained speeds should average at-or-below 11kt, with the overall-strongest focused during the daylight hours between 15-22Z. Direction will prevail between southerly and southwesterly most of the time, but late Wednesday evening will start to turn more easterly. Lastly, there are hints of some "marginally- mentionable" low level wind shear (LLWS) mainly between 09-15Z this morning, but with this shear magnitude mainly less than 30kt, will refrain from a formal inclusion at this time. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Kelley AVIATION...Pfannkuch
Hazardous weather outlook, Mar 13, 2:47 PM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 247 PM CDT Tue Mar 13 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 142000- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 247 PM CDT Tue Mar 13 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Near critical fire weather conditions will occur Wednesday afternoon over Mitchell...Osborne...and Rooks counties in Kansas...due to the combination of gusty winds and low relative humidity values. There is a slight chance for a few thunderstorms Thursday night from Highway 136 down into north central Kansas. A wintry mix is likely Thursday night into Friday morning north of Highway 92 in Nebraska. A light glaze of freezing rain and some accumulating snow are possible. There is a chance of freezing drizzle Friday night east of Highway 183. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
Nearby
Red Flag Warnings in Kansas, 2018Red Flag Warnings in Nebraska, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.